Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Las Vegas, NV

March 12, 2020San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 12, 2020, 2:54 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2020, 2:54 PM PDT (21:54 UTC)
Expired
Mar 12, 2020, 5:19 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 132 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 4:19 PM PDTFLASH FLOOD5 S Landers, CADEBRIS AND SAND HAS WASHED ACROSS THE ROAD AT ABERDEEN DR AND AVALON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS55 KVEF 122154
FFWVEF
CAC071-130300-
/O.NEW.KVEF.FF.W.0001.200312T2154Z-200313T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
254 PM PDT Thu Mar 12 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 800 PM PDT.

* At 253 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Twentynine Palms and across the Morongo Basin area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
  Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo
  Valley and Pioneertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3405 11661 3410 11660 3414 11647 3426 11644
      3432 11648 3436 11641 3441 11640 3432 11578
      3410 11559 3404 11560 3403 11600 3407 11600
      3408 11604 3412 11605 3412 11626 3408 11627
      3408 11644 3403 11648 3403 11661

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CK
1 follow-up statement
073 
WGUS75 KVEF 130019
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
519 PM PDT Thu Mar 12 2020

CAC071-130029-
/O.CAN.KVEF.FF.W.0001.000000T0000Z-200313T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
519 PM PDT Thu Mar 12 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3405 11661 3410 11660 3414 11647 3426 11644
      3432 11648 3436 11641 3441 11640 3432 11578
      3410 11559 3404 11560 3403 11600 3407 11600
      3408 11604 3412 11605 3412 11626 3408 11627
      3408 11644 3403 11648 3403 11661

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 10:46 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 12, 10:46 AM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1046 AM PDT Thu Mar 12 2020

.SYNOPSIS..Another round of rainfall returns this afternoon
through Friday. A Flash Flood Watch will go into effect this
afternoon for all of Clark County, the eastern Mojave Desert,
Morongo Basin, and Mohave County. Additionally, this system should
also bring high elevation snow for the Spring Mountains and Sheep
Range, thus a Winter Weather Advisory was issued. Beyond Friday, a
continued active period is expected through the next week as a
series of low pressure systems impacts the west coast.
&&

.UPDATE...Clouds were rapidly overspreading the area from the south
this morning, with scattered light showers along and south of I-40.
Closely watching areas farther south to see if any substantial
breaks will develop in the clouds, which would allow for some
destabilization. If/Where destabilization occurs, there is plenty of
shear available to support thunderstorm organization, leading to a
marginal risk of hail and damaging winds from about Laughlin
southward. As has been well advertised, heavy rain is still the most
likely threat for areas from Las Vegas south, and the Flash Flood
Watch looks good. The forecast looks in good shape as well, so no
update planned this morning.
&&

.PREV DISCUSSION...
350 AM PDT Thu Mar 12 2020

.DISCUSSION...Today through next week.
As advertised the last several days, a second round of moderate to
heavy rainfall is still on track to impact the region beginning
this afternoon and persisting through much of Friday.

The upper low that brought our first round earlier in the week
will re-approach the west coast and come on shore by late tonight.
This will tap into a very moist tropical tap that will feed right
into a broad area of favorable upper level lift across the
southern third of the CWA. Biggest changes in the forecast from
yesterday is a more northerly track of the low and thus the precip
shield associated with it. Now, between 0.75-1" of storm total
rainfall is possible as far north as Las Vegas per EC/GFS ensemble
means. Additionally, even the more conservative outcomes continue
to show appreciable instability (up to 500 j/kg) which should
serve to make localized amounts even higher. Thus, the Flash Flood
Watch was expanded to include all of Clark County and also the
rest of San Bern as well including Barstow.

Beyond heavy rain, the precip shield reaching Clark County now
also means high elevation snow for the Springs and Sheep Range is
now on the table which hasn't been in the last few shifts. With
nearly 18 hours of potential wet snow falling and snow levels in
the 8-9 kft range, impacts should be minor, however, several
inches are possible above 8500 feet. Thus, a short notice Winter
Weather Advisory was issued starting at 00Z tonight.

After 00Z Saturday, the low pushes northeast effectively ending
the flash flood threat for the CWA. However, there should be
enough remnant moisture and energy to result in some lingering
showers over the weekend. Then the focus shifts to the next of our
"low train" early next week. This system continues to slow with
its southward progression so snow onset for the eastern Sierra has
been pushed back into Monday afternoon. However, this low looks to
meander over the SW CONUS through much of the week keeping PoPs in
the forecast through the foreseeable future.

&&

.AVIATION...For McCarran...Light winds will persist through the
morning, becoming northeasterly by the late morning. Conditions will
deteriorate this afternoon and evening as a broad band of precip
pivots into southern Nevada. A period of southerly winds is expected
to precede showers this evening; however, confidence in the
prevailing wind between 00z-06z is low. There is moderate confidence
that ceilings will drop below 5,000 kft between 23z-03z as the edge
of the precip shield reaches the terminal. Prolonged light to
moderate rainfall overnight may lead to IFR ceilings by early Friday
morning along with vicinity fog. MVFR, possibly IFR, conditions will
linger through at least 18z Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Ahead of broad area of precip, winds will generally
favor an northeasterly to easterly direction through the morning and
afternoon. deteriorating conditions are expected at all TAF sites
today with the exception of KBIH. A broad area of precip will rotate
across the Mojave Desert this afternoon and linger through Friday
afternoon, brining MVFR/IFR ceilings, reduced visibilities, and
periods of moderate/heavy rainfall. Conditions will begin to improve
as early as mid-morning Friday, but may linger well into Friday
afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Morgan
DISCUSSION...TB3
AVIATION...Boothe

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:26 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Mar 12, 4:07 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Mar 12, 4:32 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.